Woman dies from 'untreated side-effects' of taking the contraceptive pill

Charlotte Foster, 23, suffered a cardiac arrest at work and brain damage five months after starting to take the contraceptive pill. Photo / Charlotte Foster Facebook
Charlotte Foster, 23, suffered a cardiac arrest at work and brain damage five months after starting to take the contraceptive pill. Photo / Charlotte Foster Facebook

A business studies graduate died from the "untreated side-effects" of taking the contraceptive pill three weeks after attending her GP's surgery with symptoms of a blood clot on her lungs, a coroner has ruled.

An inquest heard that Charlotte Foster, 23, was told she had a back problem and advised to "go for a massage or a spa day" by Dr Sunil Simon.

Miss Foster, from Newport, Shropshire, was seen by Dr Simon at his practice in the town on January 4 this year after complaining to friends and family of breathing difficulties and leg pain.

The inquest heard last week that she collapsed from a "massive" pulmonary embolism at her workplace on January 22 and died at Telford's Princess Royal Hospital three days later.

The hearing in Shrewsbury was told Miss Foster's "only risk factor" was that she had been taking a combined oral contraceptive pill, Dianette, for around five months before her death.

Her mother, Cecilia, told the inquest her daughter had suffered from heart palpitations and messaged her family on New Year's Eve to say her ribs hurt and she could not lie down or breathe properly.

Giving evidence to Shropshire Coroner John Ellery last week, Mrs Foster said her daughter complained to Dr Simon of back pain, pain in her right leg, tightness of her chest and being unable to take a deep breath.

Recording findings of fact and a narrative conclusion, Mr Ellery ruled that Miss Foster died from the untreated side-effects of Dianette.
In his ruling, he said: "By the 4th of January 2016, on the evidence of family and friends and Charlotte's own texts, Charlotte's condition was increasingly poor and had been for some time fluctuating in severity.

"I accept the evidence of the family and friends and as a fact accept that Charlotte presented on January 4th as Mrs Foster described."

The coroner added that the inquest had raised "areas of concern" which had been drawn to the attention of interested parties to the inquest, and said he was reviewing whether to make a referral to the General Medical Council.

Mrs Foster told the inquest last that Dr Simon did not seem to listen to her daughter and told her she had "mechanical" back pain.

The witness also said she was not aware that the pill being taken by her daughter posed a higher risk of pulmonary embolism than other types.

In a statement issued after the coroner's ruling, the family - who are considering a legal action against the GP - described Miss Foster's death as a nightmare.

The family statement read: "We welcome the findings of the coroner.

"We hope that more people and medical professionals become aware of the potential risks, however rare, of taking this medication so that no other family have to live through this nightmare.

"Charlotte was much loved by all who knew her, she had her whole life ahead of her and we are devastated by her death.

"We remain a close and loving family who will always remember the happiness she gave to us during her lifetime."

In his evidence to the hearing, Dr Simon said he had "no concerns" on January 4 that Miss Foster had been suffering from a pulmonary embolism.

He told the coroner: "When I observed Miss Foster during that day I did not note any signs of respiratory distress or shortness of breath. She did not display any signs of a pulmonary embolism of a deep vein thrombosis."

Miss Foster, who graduated from the University of Liverpool in 2014, was described at the hearing as a normally fit and healthy woman.

She was given a three-month prescription of Dianette as a contraceptive and to combat acne in August last year, having advised a doctor of a family history of pulmonary embolism and breast cancer.

She then returned to see another GP in October last year, and was given a continuing prescription for Dianette, which is now only offered as a treatment for severe acne after other treatments have failed.

The inquest heard that there has been an awareness of a rare but heightened risk of blood clots linked to contraceptive pills since the 1970s.

- Daily Telegraph UK

Get the news delivered straight to your inbox

Receive the day’s news, sport and entertainment in our daily email newsletter

SIGN UP NOW

© Copyright 2016, NZME. Publishing Limited

Assembled by: (static) on production apcf03 at 04 Dec 2016 17:08:50 Processing Time: 771ms